Switch dilantin to something else?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

StinkyBear
New Member


Date Joined Nov 2006
Total Posts : 3
   Posted 11/11/2006 10:19 AM (GMT -7)   
Hello everyone my name is Jon. I am new to the community. I was diagnosed about a year and a half ago with epilepsy. I had several pretty bad drop attacks, one behind the wheel of an expedition that drove off the road and hit an embankment flipping it back over front. It wasn't until I had a seizure in front of 100 people at a Target that I was diagnosed though. I have been taking Dilantin since I was driven to the hospital that day with no problems. Recently...I would say in the past 2 weeks...I have started having partial seizures again and did not understand why. It is time for me to get my blood levels checked so I will be doing that this week but in the meantime I increased my daily dose by 100mg and have also been taking some during the day if I start to feel too weird. My question is if this is normal for dilantin and also if I might have better luck on a different drug like Topomax or something along those lines? My neuro works at New York Presbyterian university hospital of columbia and cornell. His name is Dr. Bazil and I have every confidence in his decisions so I was going to take this issue to him next week when I get my levels checked so we can try to figure out the right course of action.

I know I can jumble ideas so here is a recap....
-On dilantin year and a half
-Past week started having what I feel are partial seizures. The "Aura" or "De Ja Vu."
-Took my nightly dosage to 500mg instead of 400mg and today took 200mg to try to bring things under control.
-Wondering if this is normal with Dilantin...
-Wondering if I should look into another medication....

Thanks for any info and I look forward to being involved with this forum.
Sincerely,
Jon

StinkyBear
New Member


Date Joined Nov 2006
Total Posts : 3
   Posted 11/11/2006 10:28 AM (GMT -7)   
I also believe my blood levels have to be low because it took bumping the nightly doseage 100mg and another 200mg this morning to really feel "normal." Has anyone had any experience with medication working better taking it in the morning rather than before bed?

Post Edited (StinkyBear) : 11/11/2006 10:50:25 AM (GMT-7)


AnonymousMe
Regular Member


Date Joined Oct 2006
Total Posts : 20
   Posted 11/11/2006 11:40 AM (GMT -7)   
hi jon. i would really consider looking at other medications. i took dilantin for about two weeks and my neuro switched me to keppra quickly because he told me that dilantin has some bad sideffects like damaging the liver and many others. sorry i dont remember the rest but i am pretty sure you can find some more if you so some research.

StinkyBear
New Member


Date Joined Nov 2006
Total Posts : 3
   Posted 11/11/2006 12:11 PM (GMT -7)   
What is involved in getting off dilantin and on something like keppra or topomax? Do you have to slowly decrease your dilantin to nothing? It makes me nervous to be completely off medication for any amount of time considering how I have been feeling.

aussie2006
New Member


Date Joined Apr 2006
Total Posts : 15
   Posted 11/12/2006 3:01 AM (GMT -7)   

 Hi ,

   I have been on dilantin now for 45 years, along with various other medications at different times trying to find that perfect mix of tablets for control of epilepsy. I had surgery earlier this year and will start reducing medications early next year,( i'm hoping dilantin will be the first one I reduce).

Having said that, Dilantin can cause you to feel dizzy, off balance or unsteady  if your blood levels are to far out of the theraputic range, generally to much dilantin  will cause these side affects. As for coming off the dilantin , you have to go slowly ,then whilst you are reducing your dilantin you should be slowly introducing the new medication (if you are going to have medication to replace the dilantin).

I would advise you to speak to your specialist regarding quick increases in dilantin also, like  decreasing dilantin , a quick increase will very likely make you feel dizzy,unsteady.

Good luck in finding the right medication to suit you.

                                            Aussie

 


dinger57
Regular Member


Date Joined Mar 2006
Total Posts : 51
   Posted 11/12/2006 12:35 PM (GMT -7)   
Your doctor should be able to help you, thats what my doctor did. I know it isn't a fun thing. I tried almost ever drug out there for epilepsy and none seemed to work for me. Thats why I had brain sugery.

A Friend''

Ken
Had My Brain surgery, and I was so scared, but the doctors made me feel good and and I did. They kidded with me before the surgery and before I knew it I was in recovery Thanks for helping me. Mine is on the  left temporal lobe. They say it is deep it my brain.


Dana_S
New Member


Date Joined Nov 2006
Total Posts : 8
   Posted 11/12/2006 1:54 PM (GMT -7)   
Yaa, Dilantin does make me feel drowzy alot, and well, i am on other meds)gabapentin, and clobazam. If you feel the pill isnt working, you better talk with your doctor.
But all of us are differnet, and not all pills are right for them. And some pills give different side affects, like me, i get drowzy\sleepy...i may be dizzy at times.. I dont get too many side affects, which is good.
Hope you feel alright.:)

Dana

Ducky
Veteran Member


Date Joined Mar 2005
Total Posts : 3199
   Posted 11/12/2006 3:45 PM (GMT -7)   
How long does the side effects last for you guys?
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 11:04 PM (GMT -7)
There are a total of 2,734,516 posts in 301,219 threads.
View Active Threads


Who's Online
This forum has 151336 registered members. Please welcome our newest member, depressionexam.
249 Guest(s), 9 Registered Member(s) are currently online.  Details
Tnmproject, depressionexam, robby vieira, gitane44, ChrisB85, Purgatory, ShinytopPC, Stetsonva, Sarakt


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer